Illinois, 2015

Cold in Illinois, February 14, 2015

February 14, 2015 · NWS ILX · 1 event in 1 county or zone

Canadian high pressure brought a very cold airmass into central Illinois on February 14th. While temperatures hovered in the teens, strong northwesterly winds of 15 to 25mph produced wind-chill readings from 0 to -5F.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Canadian high pressure brought a very cold airmass into central Illinois on February 14th. While temperatures hovered in the teens, strong northwesterly winds of 15 to 25mph produced wind-chill readings from 0 to -5F. Two people died in Morgan County as a result of prolonged exposure to the cold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 13, 11:19 PM CST, 41 minutes earlier.

Area forecast discussion, Feb 13, 11:19 PM CST, 41 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
1119 PM CST Fri Feb 13 2015

.UPDATE...
ISSUED AT 825 PM CST FRI FEB 13 2015

Latest surface analysis indicating the next Arctic cold front was
located over central Wisconsin southwest through north central
Iowa and is expected to sweep through our area between 6 and 9 AM
Saturday morning accompanied by scattered snow showers and a strong
northwest wind, gusting as high as 40 mph at times. Already starting
to see strong 3 hourly pressure rises across North Dakota indicating
the front should accelerate southeastward tonight with the latest
short term models continuing to suggest the boundary will be south
of most of our area by early afternoon.

Weak shortwave noted on the water vapor loop over western North
Dakota has a small area of light snow associated with it as it
tracks southeast. HRRR and Rapid Refresh models indicate the better
threat for snow showers with this weak wave would be over west
central thru southeast IL tomorrow morning. HRRR indicating around
0.05 inches of QPF associated with this band of light snow which
would be just under an inch of snow. However, this situation is
very similar to a couple of days ago in which we saw some very
narrow but intense bands of snow showers just behind the Artic
boundary, which lasted less than an hour in most locations with
most areas seeing less than a half inch. The main concern with
this particular front will be with the strong pressure rises
immediately behind the boundary tomorrow morning suggesting about
a 2 to 4 hour period of strong winds with gusts around 40 mph out
of the northwest tomorrow morning into the mid afternoon hours.
Whatever we see with respect to light snow should be well south of
our area by mid afternoon as the Arctic air mass settles across
the Midwest for the remainder of the weekend.

Have made some minor tweaks to the early evening temperatures
and POPs, especially across west central IL just before dawn
Saturday. The rest of the forecast is right on track this evening.
Updated ZFP out by 900 PM.

&&

.SHORT TERM...(Tonight)
ISSUED AT 257 PM CST FRI FEB 13 2015

Arctic cold front currently across the Upper Midwest will drop
southward into north-central Illinois tonight, reaching the I-74
corridor by dawn Saturday.  Models continue to depict a band of
snow-showers accompanying the front as it quickly passes late
tonight into Saturday morning.  18z NAM time-height cross-sections
show strong lift within the 850-700mb layer along/ahead of the
boundary, but do not indicate full saturation within the profile.
Despite lack of deep moisture, think low-level convergence/lift will
be sufficient to trigger scattered snow-showers across the northern
KILX CWA late tonight.  Have therefore included chance PoPs
along/north of I-74 after 3am.  Further south, dry conditions will
prevail through the night.  Winds will initially be W/SW this
evening, but will veer to the N/NW and increase markedly once the
front passes.  Will likely see wind gusts in the 30-35mph range
across the far north by dawn.  Overnight low temperatures will
mainly be in the lower to middle 20s, but will drop into the teens
north of a Canton to Bloomington-Normal line.

&&

.LONG TERM...(Saturday through Friday)
ISSUED AT 257 PM CST FRI FEB 13 2015

A vigorous clipper system, currently diving across the Canadian
Prairies, will impact central and southeast Illinois on Saturday.
While the center of the surface low and better moisture will pass
well north/east of the forecast area, the gusty winds associated
with the system and cold temperatures in its wake will be featured
prominently across the area. The trailing cold front will dive
across the area early Saturday, with temperatures falling through
most of the day. There will be minimal moisture for the front to
work with as it dives through the area, but it should still be able
to squeeze out a few snow showers or flurries as forecast soundings
suggest ice crystals will be present. Still looking like a a Wind
Chill Advisory will be needed later Saturday night into Sunday
morning across the far northern portion of the forecast area,
especially along/north of the I-74 corridor. Even in areas where
advisory criteria will not be specifically met, it will be bitterly
cold Saturday night into Sunday.

Another wave will dive toward the area by late Sunday into early
Monday, but this one is progged to come ashore along the Pacific
Northwest. As such, the best forcing/snow chances with this system
should stay just to our south. That being said, at least the
southern fringe of the forecast area is in line to be impacted by
some jet/frontogenetical forcing associated with this wave. Still
expect most of the forecast area to be missed by this wave, but snow
accumulations as high an inch or two could be seen south of I-70.

The additional energy that follows the lead Pacific wave is now
expected to stay well south of the forecast area Monday/Tuesday as
the North American trof broadens to encompass much more of the
continent. No additional disturbances of consequence are currently
expected for the remainder of the forecast period. Temperatures will
remain below to well below normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 1110 PM CST FRI FEB 13 2015

Low VFR cigs have dominated this evening and expect that to
continue until around 09z when a frontal boundary will approach
the area with occasional MVFR cigs with scattered snow showers.
At this point, it appears the better threat for a more organized
band of light snow will be over west central thru southeast IL
in the 11z-16z time frame where cigs and vsbys may drop briefly
to IFR. May see several narrow but intense bands of snow showers
develop towards dawn and track quickly from northwest to southeast.
Just where these narrow bands will setup and which TAF site they
will affect is still not that clear cut at this time. Will add
a tempo group for SPI and DEC for now and see how the band to our
northwest eventually sets up to see if we need to add lower cigs
and vsbys further north late tonight as well. Not looking at much
in the way of any accumulations with around a half inch possible in
a few locations tomorrow morning.

Any snow showers and lower vsbys/cigs will quickly move from
northwest to southeast during the morning and be out of the TAF
area by 18z with some scattered stratocumulus developing in the
strong cold advection pattern Saturday afternoon. Southwest winds
tonight of 10 to 15 kts will shift into the northwest by 11z
in PIA and by 14z in CMI. Look for a rapid increase in wind
speeds tomorrow morning with prevailing speeds of 15 to 25 kts
with gusts as high as 35 kts at times tomorrow morning into the
mid afternoon hours of Saturday before we see the winds gradually
diminish towards sunset Saturday evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Smith
SHORT TERM...Barnes
LONG TERM...Bak
AVIATION...Smith
Hazardous weather outlook, Feb 13, 3:52 PM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
352 PM CST FRI FEB 13 2015

ILZ027>031-036>038-040>057-061>063-066>068-071>073-141200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
352 PM CST FRI FEB 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER SURGE OF BITTERLY COLD AIR IS EXPECTED THIS WEEKEND.
WIND-CHILL VALUES WILL DROP BELOW ZERO SATURDAY NIGHT INTO SUNDAY
MORNING...WITH READINGS AS LOW AS 15 TO 20 BELOW ZERO POSSIBLE
ALONG AND NORTH OF THE I-74 CORRIDOR.

A STORM SYSTEM PASSING BY TO THE SOUTH OF ILLINOIS SUNDAY NIGHT
INTO MONDAY COULD BRING LIGHT SNOW TO PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS. THERE REMAINS A WIDE RANGE OF MODEL SOLUTIONS
WITH THAT STORM...SO FORECAST CONFIDENCE REMAINS LOW AT THIS TIME.
STAY TUNED TO FUTURE FORECASTS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

BARNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Morgan

When
February 14, 12:00 AM CST to 11:59 PM CST
Where
Morgan forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

An elderly man and woman died in rural Morgan County as a result of hypothermia. Temperatures were in the teens and wind-chills were around zero at the time of their deaths.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Morgan2015-02-1482FemaleOutside/Open AreasDirect
Cold/Wind Chill, Morgan2015-02-1492MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560138.